Alert archive / California / Wind Advisories in 2020

Wind Advisory 6, NWS San Diego, CA

February 22, 2020San Diego County, California

NWS San Diego, CA issued this wind advisory at Feb 22, 2020, 2:36 AM PST for San Diego County, California. It took effect at Feb 22, 2020, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2020, 2:36 AM PST (10:36 UTC)
In effect from
Feb 22, 2020, 10:00 AM PST
Expired
Feb 22, 2020, 10:00 PM PST
In force
12 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS76 KSGX 221036
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
236 AM PST Sat Feb 22 2020

CAZ062-222300-
/O.NEW.KSGX.WI.Y.0006.200222T1800Z-200223T0600Z/
San Diego County Deserts-
Including the city of Borrego Springs
236 AM PST Sat Feb 22 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected.
  The strongest winds will occur over southern areas, including 
  along Interstate 8.

* WHERE...San Diego County Deserts.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Gusty winds will create more difficult travel for high
  profile vehichles and could blow around unsecured objects.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Gregoria
2 follow-up statements
987 
WWUS76 KSGX 222133
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
133 PM PST Sat Feb 22 2020

CAZ062-230600-
/O.CON.KSGX.WI.Y.0006.000000T0000Z-200223T0600Z/
San Diego County Deserts-
Including the city of Borrego Springs
133 PM PST Sat Feb 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected.
  The strongest winds will occur over southern areas, including
  along Interstate 8.

* WHERE...San Diego County Deserts.

* WHEN...Through 10 PM PST this evening.

* IMPACTS...Gusty winds will create more difficult travel for high
  profile vehichles and could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SS

For more information from the National Weather Service visit
http://weather.gov/sandiego
938 
WWUS76 KSGX 230553
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
953 PM PST Sat Feb 22 2020

CAZ062-230700-
/O.EXP.KSGX.WI.Y.0006.000000T0000Z-200223T0600Z/
San Diego County Deserts-
Including the city of Borrego Springs
953 PM PST Sat Feb 22 2020

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds will continue to diminish overnight.

$$

Maxwell

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 21, 8:43 PM PST, 5 hours 53 minutes earlier.

Area forecast discussion, Feb 21, 8:43 PM PST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
843 PM PST Fri Feb 21 2020

.SYNOPSIS...
A low pressure system will move through southern California late
tonight through Saturday night, bringing showers, mountain snow,
cooler weather, and gusty west winds to the mountains and
deserts. There is a slight chance of thunderstorms tonight into
Saturday afternoon. An upper level ridge will build in from the
west next week, resulting in dry and warmer weather. Locally gusty
northeast to east winds will occur below passes and canyons
Monday through Friday of next week, with the strongest winds
Tuesday and Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update...

A few showers have formed this evening over the region, but not
much precipitation reached the ground from these showers. The
only location that received measurable precipitation was Fullerton
at 0.01 inch. Dry air at the surface likely evaporated much of
this precipitation before it could reach the ground. Some
instability ahead of the trough resulted in a couple of rogue
thunderstorms in Orange County, with lightning reported in
Huntington Beach. Showers will continue this evening and
overnight before becoming more widespread by morning. A few
thunderstorms are also possible overnight. The forecast remains
on track. No significant changes were needed to the forecast this
evening.

...Previous Discussion from 150 PM...

The low will move through tonight through early Sunday, bringing
with it cooler weather, showers, and gusty southwest to west
winds in the mountains and deserts. Isolated light showers may
begin as early as this evening along the coast, becoming heavier
and more widespread Saturday morning through afternoon. Showers
will taper off by Sunday morning. There is a slight chance of
thunderstorms tonight mainly along the coast and over the coastal
waters as a weak short wave on the east side of the low lifts
north over the area and colder air aloft begins to move over. The
potential for thunderstorms increases and becomes more widespread
Saturday afternoon as the cold core moves over. Lightning is
already being detected near the center of the low. Any
thunderstorms may produce locally heavier rain or snow.

The precipitation forecast remains on track with very little
change made this morning. Total precipitation amounts are as
follows:
Coasts/Valleys: 0.20-0.50 inch
Mountains: 0.30-0.75 inch
Deserts: 0.15 inch or less

The snow level will fall from around 7000 ft this evening to
5000-5500 ft Saturday morning. Less than an inch of snow is
expected at 5000-5500 ft, 1-2 inches between 5500-6000 ft, and 2-4
inches above 6000 ft. Isolated amounts up to 6 inches are
possible, mainly above 8000 ft. A Winter Weather Advisory remains
in effect for the San Bernardino County mountains above 6000 ft.

Cool but otherwise fair weather is expected Sunday with gradual
clearing. Weak offshore flow develops Monday morning,
strengthening Tuesday and Wednesday as surface high pressure
builds over the Great Basin. Local gusts to 45 mph are possible
in the wind prone passes, canyons, and coastal mountain slopes.
Offshore winds will weaken Thursday and Friday. An upper level
ridge of high pressure will gradually amplify off the coast and
shift east over So Cal through the week, bringing ample warming
and dry weather. High temperatures will be around 10 degrees above
normal Tuesday through Friday.

&&

.AVIATION...
220340Z...Coast/Valleys...SCT-BKN low clouds based 800-2000 ft MSL
with additional BKN-OVC mid-level clouds between 4000-8000 ft MSL
will continue through Saturday morning. Approximately 40% chance for
periods of -SHRA at the terminals through 15Z, with a slight chance
of TS in vcnty of terminals, though confidence is low.

Most widespread and frequent SHRA and TS will spread from SW to NE
mainly after 14Z Saturday. Periods of VIS restrictions 2-4 SM will
be possible during heavier showers. CIGS gradually lifting to 2500-
4000 ft MSL by Saturday afternoon, with SHRA/TS activity diminishing
from west to east Saturday evening.

Mountains/Deserts...BKN-OVC020-040 with merging layers to 12000 feet
MSL, with mtns becoming obscured in clouds and -SHRA, especially
after 15Z Sat. Southerly winds will strengthen Sat AM with surface
gusts up to 35 kts. MOD-STG UDDFTS along with LLWS near the mtns
through Sat evening. Winds gradually shifting to the west in the
afternoon.

&&

.MARINE...
Occasional showers and a slight chance of thunderstorms can be
expected through early Saturday afternoon. Otherwise, no hazardous
marine conditions are expected through Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
 encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from midnight tonight to midnight PST
     Saturday night for San Bernardino County Mountains.

PZ...NONE.
&&

PUBLIC...Connolly/Previous Discussion...SS
AVIATION/MARINE...Rodriguez

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:00 AM PSTBeach Hazards StatementSGXOrange, San Diego13 hr
Feb 22, 12:58 PM PSTSpecial Weather StatementSGXSan Diego32 min

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.